Virginia, 2020Flooding in Virginia, April 30, 2020
April 30, 2020 · NWS LWX · 3 events in 3 counties and zones
A strong cold front along with high amounts of moisture led to locally heavy rainfall. The heavy rain led to isolated instances of flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front along with high amounts of moisture led to locally heavy rainfall. The heavy rain led to isolated instances of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 30, 3:12 AM EST, 5 hours 15 minutes earlier.
Area forecast discussion, Apr 30, 3:12 AM EST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
412 AM EDT Thu Apr 30 2020
.SYNOPSIS...
A strong cold front will cross the area early this evening.
Weak high pressure will build to our south heading into the
weekend, with another cold front approaching from the west
Sunday night.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No significant trends to report this cycle with frontal zone
expected to cross the area early this evening and be accompanied
with a widespread area of moderate to heavy rainfall as it
moves across. Models have also come into very good agreement
with the amplitude/depth and timing of upper level trough
axis/closed upper low expected to cross the area Fri morning.
Fcst remains largely unchanged in terms of expected QPF amounts
and flooding potential. Most of the rain should be over by 00Z
tonight in the east and around Noon today west of the Blue
Ridge. While the expected amounts are still in the 1.5-2.5 inch
range east of the Blue Ridge, the high end or reasonable worst
case scenario still shows potential up to 4 inches especially
toward northeast MD, but in most areas it would probably around 3
inches. Slightly lower amounts are expected west of the Blue
Ridge.
Other thing to consider today is gusty srly winds later this
morning into mid afternoon with 40-kt gust potential shown on
model soundings. 0.5 km AGl winds are fcst to be around 45 kt
this morning which should translate east as the afternoon
progresses. Think any 40-kt gust potential would be short
duration (6-hr or less) and not worth of issuing a Wind
Advisory.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Rain will end by 00Z tonight with cloudy skies remaining. Fcst
for Fri has trended drier with closed low expected to track
farther south across srn VA. Most of the showers should remain
over central VA closer to the h5 low track, however, widespread
clouds and cool temperatures are expected. Dry conditions
expected Fri night through Sat night as upper level
convergence and sfc high pressure build over the region.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure situated over our region will slowly move off of the
eastern sea board on Sunday. A warm front is forecast to move to our
north on Sunday leading to the formation of a weak southerly flow.
Dew point temps are forecast to hover in the mid 40s Sunday morning
but slowly rise throughout the day. There will be a chance for some
showers with the warm front during the Sunday afternoon period but I
expected showers to be isolated in nature. Some guidance has a
chance of precip Sunday morning but I believe the threat will be
limited by low dewpoints and a westerly flow aloft. A progressive
surface low will move along the front and through our region. The
flow aloft is zonal in nature which suggest the low should move
quickly through our region Sunday evening. Both Ensembles and
deterministic models have a range of rain totals between a 0.25 and
0.75 inches of precipitation. The models all vary on where the main
axis will set up over our region Sunday evening. Since we are
expecting significant rain today, the already saturated ground could
lead to an isolated threat for flooding Sunday evening and into
Monday.
There is decent agreement that the surface low should move out of
our region by Monday morning. High pressure will build back over our
region through the middle parts of next from the northwest. Another
system moving eastward from central plains is forecast to drop just
south of our region. If this low shifts further northward, our
region could observe another round of rain on Tuesday and possible
Wednesday from multiple lows passing near our area. There remains a
lot of uncertainty on where these lows will move and how many lows
will form at this time. Any additional rainfall on already
saturated ground could lead to isolated instances of flooding.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
IFR cigs expected today in mdt to hvy rain. Gusty srly winds
this morning diminishing in the afternoon from west to east.
MVFR cigs could linger through the night into Fri. Improving
conditions Fri night through Sat.
VFR conditions are expected for most of the day Sunday but a
progressive low will bring rain Sunday evening along with a chance
for subVFR conditions. VFR conditions should return Monday and into
Tuesday before another system potentially brings more precipitation
and subVFR conditions.
&&
.MARINE...
Gale Warning has been issued for today. Winds diminish below SCA
by midnight tonight. Possible SCA again Saturday.
Small Craft Advisories aren't likely at this time Sunday and
Monday.
&&
.TIDES/COASTAL FLOODING...
Moderate coastal flooding seems likely at Annapolis and
Baltimore and possible at Havre de Grace and Straits Point
tonight. Moderate coastal flooding seems unlikely at DC
Waterfront unless there is a lot of input from fresh water on
the Potomac River. Minor coastal flooding is expected elsewhere.
Issued warnings where confidence is highest. Last sig coastal
flood event Mon Apr 13 did not cause mdt coastal flooding at
Havre de Grace when srly winds were stronger and thus surge was
higher near 2.7 ft. This time is fcst to be quarter of a foot
lower. Unless there is a significant water release from
Conowingo Dam, the risk of coastal flooding is low, but is
non- zero.
The next challenge will be how quickly the water recedes. There
is also a hint that there may be a either freshwater contribution
at Georgetown or the tide will be significant enough to bring
minor inundation that far north.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from 10 AM EDT this morning through this evening
for DCZ001.
Coastal Flood Watch from late tonight through Friday afternoon
for DCZ001.
Coastal Flood Advisory until 2 AM EDT Friday for DCZ001.
MD...Flood Watch until 2 PM EDT this afternoon for MDZ003-502.
Flood Watch from 10 AM EDT this morning through this evening
for MDZ004>006-011-013-014-016>018-503>508.
Coastal Flood Advisory from 7 PM this evening to 1 AM EDT
Friday for MDZ016.
Coastal Flood Watch from this evening through Friday morning
for MDZ017.
Coastal Flood Advisory from 7 AM this morning to 6 PM EDT this
evening for MDZ017.
Coastal Flood Advisory from 8 AM this morning to noon EDT
Friday for MDZ018.
Coastal Flood Watch from 2 PM EDT this afternoon through this
evening for MDZ508.
Coastal Flood Advisory from noon today to 2 PM EDT this
afternoon for MDZ508.
Coastal Flood Warning from 7 AM this morning to 6 PM EDT this
evening for MDZ011-014.
Coastal Flood Watch from this evening through late tonight for
MDZ014.
VA...Flood Watch until 2 PM EDT this afternoon for VAZ025>031-
036>040-503-504-507-508.
Flood Watch from 10 AM EDT this morning through this evening
for VAZ050>057-501-502-505-506.
Coastal Flood Advisory from 7 PM this evening to 1 AM EDT
Friday for VAZ057.
Coastal Flood Advisory from 11 AM this morning to 4 AM EDT
Friday for VAZ054.
WV...Flood Watch until 2 PM EDT this afternoon for WVZ050>053-055-
502-504>506.
MARINE...Small Craft Advisory from 6 PM this evening to midnight EDT
tonight for ANZ530>534-537>543.
Gale Warning until 6 PM EDT this evening for ANZ530>534-
537>543.
Small Craft Advisory until 6 PM EDT this evening for ANZ535-
536.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...JMG
AVIATION...LFR/JMG
MARINE...LFR/JMG
TIDES/COASTAL FLOODING...LFRHazardous weather outlook, Apr 30, 4:15 AM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
515 AM EDT Thu Apr 30 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
515 AM EDT Thu Apr 30 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A Flood Watch is in effect from 10 AM this morning until 10 PM
this evening.
A Coastal Flood Warning is in effect for Anne Arundel and
Baltimore Counties until 6 PM this evening.
A Coastal Flood Watch is in effect for Harford County from
2 PM EDT this afternoon through this evening.
A Coastal Flood Watch is in effect for Anne Arundel and St. Mary's
Counties from this evening through Friday morning and for the
District of Columbia from late tonight through Friday afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Coastal Flood Watches continue for St. Mary's County and the
District of Columbia into Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
515 AM EDT Thu Apr 30 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A Flood Watch continues until 2 PM this afternoon for areas along
and west of the Blue Ridge Mountains and until 10 PM this evening
for areas east of there.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Augusta
- When
- April 30, 8:27 AM EST to 10:30 AM EST
- Where
- Augusta County, 8.18 mi NNW of Greenwood to 8.07 mi NNW of Greenwood
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.150, -78.851
Crimora Station lane was flooded and closed near US 340.
Flood, Rockingham
- When
- April 30, 10:38 AM EST to 12:38 PM EST
- Where
- Rockingham County, 1.67 mi E of Daphna to 1.84 mi ENE of Timberville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.576, -78.770
Multiple roads were closed due to flooding in the Broadway, Genoa, and Cootes Store areas.
Flood, Shenandoah
- When
- April 30, 10:54 AM EST to 12:54 PM EST
- Where
- Shenandoah County, 2.55 mi ENE of Van Buren Furnace to 2.95 mi S of Fairmont School
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.990, -78.510
Several roads were closed due to flooding in the Zepp area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in North Carolina, April 30, 20201 death · $260,000 · 3 events
- Flash Flood and Flooding in New York, April 30, 2020$546,000 · 9 events
- Flash Flooding and Flooding in Pennsylvania, April 30, 2020$235,000 · 5 events
- Strong Wind in New Jersey, April 30, 2020$50,000 · 1 event
- Flooding in Michigan, April 30, 2020$24,000 · 2 events
- Damaging Winds in Idaho, April 30, 202061 kt wind · 19 events
- Strong Wind in New York, April 30, 2020$20,000 · 2 events
- Damaging Winds in Wyoming, April 30, 202059 kt wind · 11 events
- Damaging Winds in North Carolina, April 30, 202054 kt wind · 10 events
- Damaging Winds in Florida, April 30, 2020$3,000 · 57 kt wind · 8 events
- Damaging Winds in South Carolina, April 30, 202065 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 30, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890439, 890437, 890438.